Thunderstorm Wind, Routt
- When
- June 2, 5:20 PM MST to 5:25 PM MST
- Where
- Routt County, 5 mi SE of Steamboat Spgs
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.433, -106.750
Strong winds from a thunderstorm were measured at the Desert Research Institute's Storm Peak Lab.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Strong winds from a thunderstorm were measured at the Desert Research Institute's Storm Peak Lab.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 2, 1:32 PM MST, 3 hours 48 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT MON JUN 2 2003
NORTHWEST FLOW IS ADVECTING IN DRIER AIR AS PROMISED. BUT ENOUGH
RESIDUAL MOISTURE REMAINS TONIGHT FOR A WEAK SHORTWAVE TO PRODUCE
CONVECTION...MAINLY ACROSS THE NORTH AND CONTINENTAL DIVIDE.
SURFACE DEWPOINTS HAVE DROPPED INTO THE 30S...BUT 7-5 SPECIFIC
HUMIDITY REMAINS ABOVE 3. UPPER LIFT PROGGED TO 03Z WITH THE LEFT
EXIT QUAD OF A 60KT JET PRODUCING 5-3 DIVERGENCE/VORT ADVECTION. ALSO
A WEAK FRONTAL BOUNDARY WILL BE DRAPED WEST-EAST TO THE NORTH OF
HIGHWAY 40 THIS EARLY EVENING FOR A LOW LEVEL FOCUS. EXPECT MOST
THUNDERSTORMS TO BE DRY WITH GUSTY WINDS THE MAIN CONCERN.
CLEARING SKIES AFTER 06Z SHOULD LEAD TO TERRAIN DRIVEN WINDS FOR ALL
BUT THE HIGHEST ELEVATIONS...AND MIN TEMPS NEAR AVERAGE.
TUESDAY...WITH NO FORCING ALOFT AND A DRIER AIRMASS...ONLY AN
ISOLATED THUNDERSTORM IS POSSIBLE ALONG THE CONTINENTAL DIVIDE.
TEMPERATURES WILL BE SOME 5-10 DEGREES ABOVE NORMAL.
TUESDAY NIGHT...A WEAK WAVE PASSES. BUT WITH LITTLE MOISTURE AND NO
SURFACE HEATING...EXPECT NO SENSIBLE WEATHER EFFECT. 99/RAMEY
WEDNESDAY: A NORTHWEST FLOW WILL BE OVER THE REGION AS A RIDGE
OF HIGH PRESSURE LIES ALONG THE PACIFIC COAST. THIS WILL BRING DRIER
MORE STABLE AIR TO THE AREA REDUCING THE THREAT OF AFTERNOON MTN
CONVECTION...HOWEVER WILL RETAIN ISOLD POPS NRN MTNS. TEMPERATURES
WILL SHOW LITTLE CHANGE STAYING 5-10 DEGREES ABOVE SEASONAL NORMALS.
THURSDAY THROUGH MONDAY: MEDIUM RANGE MDLS (GFS/EC) APPEAR IN GOOD
AGREEMENT THURSDAY WITH TWO MAJOR CIRCULATION CENTERS...ONE OVER THE
GULF OF ALASKA AND THE OTHER OVER HUDSON BAY WHILE NORTHWEST FLOW
ALOFT DROPS A SHORT WAVE INTO NRN UTAH/COLORADO. MOISTURE LOOKS TO BE
A LIMITING FACTOR BUT WILL LEAVE SCATTERED POPS OVER THE NRN MTNS.
FRIDAY LOOKS MOSTLY DRY AS WE ARE BETWEEN SHORTWAVES. A STRONGER MORE
WELL DEFINED SHORT WAVE IS THEN POISED TO DROP INTO CWA SATURDAY AND
SUNDAY. THIS WILL BRING CHANCE POPS AGAIN TO THE MTNS. AT THIS TIME
ALL MTNS APPEAR TO HAVE EQUAL CHANCES OF THE ACTION. RIDGING WITH
ACCOMPANYING SOUTHWEST FLOW OCCURS MONDAY AHEAD OF NEXT SHORTWAVE
DROPPING SWRD FROM CANADA. THIS WILL BRING DRY AND WARM CONDITIONS.
MC
.GJT...RIVER FLOOD WARNING CONTINUES FOR
EAGLE COUNTY ON GORE CREEK AND
ROUTT COUNTY ON THE YAMPA RIVER FROM STEAMBOAT SPRINGS TO
DEERLODGE PARK.COZ001>014-017>023-UTZ022>025-027>029-031145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON JUN 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ISOLATED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED OVER THE HIGHER MOUNTAINS OF WESTERN COLORADO. BRIEF HEAVY RAINFALL... GUSTY WINDS AND SMALL HAIL WILL BE THE MAIN THREAT FROM ANY THUNDERSTORMS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS MAINLY OVER THE MOUNTAINS EACH DAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. JDC
The Cheyenne radar (KCYS), 182 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366764.